Alert archive / Kentucky / Wind Advisories in 2018

Wind Advisory 1, NWS Louisville, KY

February 15, 201812 counties in Kentucky

NWS Louisville, KY issued this wind advisory at Feb 15, 2018, 2:29 PM CST for 12 counties in Kentucky. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 15, 2018, 2:29 PM CST (20:29 UTC)
Expired
Feb 15, 2018, 7:00 PM CST
In force
5 hr
Issued by
NWS Louisville, KY

Counties Adair County, KY, Allen County, KY, Barren County, KY, Butler County, KY, Clinton County, KY, Cumberland County, KY, Logan County, KY, Metcalfe County, KY, Monroe County, KY, Russell County, KY, Simpson County, KY, Warren County, KY

The radar

The Nashville radar (KOHX), 93 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 377 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
377 m²/s²
0-3 km storm-relative helicity
440 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

514 
WWUS73 KLMK 152029
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
329 PM EST Thu Feb 15 2018

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

KYZ061-070>078-081-082-160100-
/O.NEW.KLMK.WI.Y.0001.180215T2029Z-180216T0100Z/
Butler-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Morgantown, Russellville, Bowling Green, 
Franklin, Providence, Scottsville, Glasgow, Tompkinsville, 
Edmonton, Columbia, Jamestown, Burkesville, and Albany
229 PM CST Thu Feb 15 2018

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

The National Weather Service in Louisville has issued a Wind
Advisory, which is in effect until 7 PM CST this evening. 

* TIMING...The rest of the afternoon into the early evening hours.

* WINDS...Wind gusts of 40 to 50 mph.

* IMPACTS...Limbs may get blown down, causing a few power outages
  across southern Kentucky. A few smaller trees may uproot because
  of the recent heavier rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of over 40 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

RJS
1 follow-up statement
148 
WWUS73 KLMK 160053
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
753 PM EST Thu Feb 15 2018

...WIND ADVISORY WILL EXPIRE AT 7 PM CST THIS EVENING...

KYZ061-070>078-081-082-160200-
/O.EXP.KLMK.WI.Y.0001.000000T0000Z-180216T0100Z/
Butler-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Morgantown, Russellville, Bowling Green, 
Franklin, Providence, Scottsville, Glasgow, Tompkinsville, 
Edmonton, Columbia, Jamestown, Burkesville, and Albany
653 PM CST Thu Feb 15 2018

...WIND ADVISORY WILL EXPIRE AT 7 PM CST THIS EVENING...

With the setting of the sun, wind gusts have died down, to
generally 20 to 30 mph. 

$$

RJS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this wind advisory went out at Feb 15, 2:10 PM CST, 19 minutes earlier.

Area forecast discussion, Feb 15, 2:10 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
310 PM EST Thu Feb 15 2018

.Short Term...(This evening through Friday night)
Issued at 252 PM EST Thu Feb 15 2018

Warm and humid southwest flow continues across the region this
afternoon. This has allowed temperatures to rise into the upper 60s
to mid 70s with dewpoints in the 60s. The closest to a record right
now is Bowling Green where so far the high temperature has been 76.
The record for today is 77, set in 1945. The other sites have had
more cloud cover today and will likely stay below records.

Winds this afternoon have become quite gusty with a couple gusts to
40 mph in southwest KY. In western KY, more heating has resulted in
some higher gusts mixing down to the surface. At this time, think
that higher gusts may be limited across central KY, so plan on
continuing the Special Weather Statement this afternoon. However,
wind gusts will continue to be monitored for the possibility of a
short fused Wind Advisory. Also for this afternoon, scattered
showers and isolated thunderstorms will continue across southern IN
and north central KY. If any stronger storms are able to develop, an
isolated damaging wind gust is not out of the question given the
stronger winds aloft. However, clouds may limit the instability
development.

The better chance for rain will come later tonight through mid
afternoon on Friday as a strong cold front swings through the area.
A few elevated thunderstorms will be possible with this activity,
but for the most part this will likely bring a band of moderate to
at times heavy rain. Overall, rainfall totals from tonight through
Friday look to range from half an inch across south central KY to an
inch across portions of southern IN and north central KY. This rain
should not cause widespread flooding problems, but some ponding in
low areas is possible. Saturday night should be dry.

Temperatures will stay quite warm tonight until the cold front
passes through. They are then expected to drop through the day
Friday into the upper 30s to lower 40s by mid to late afternoon.
Lows tomorrow night will be in the upper 20s to mid 30s.

&&

.Long Term...(Saturday through Thursday)
Issued at 308 PM EST Thu Feb 15 2018

...Increasing Potential For River Flooding Next Week...

The long term period continues to look very active with multiple
chances for rainfall. A system will move in from the south beginning
Saturday morning. If the precipitation moves in quick enough, there
may be a very brief window for a wintry mix in the morning, but
temps should warm up as the rain pushes northward, so there should
be no impacts if it does occur. This system will be a fairly quick
mover, pulling off to the east by around midnight Saturday night
with dry weather then expected the rest of Saturday night and
Sunday. Rainfall totals from this system look to be from a few
tenths of an inch in southern IN to around three quarters of an inch
across the Lake Cumberland region.

Going into the next work week, the forecast become a bit more
uncertain. A warm front will move to the north on Monday bringing
another round of showers and more well above normal temperatures.
Ridging will set up off the east coast with southwesterly flow
across the Midwest and lower Ohio Valley. A band of rain looks to
set up and bring plenty of precipitation to a portion of the area.
However, where this band sets up will depend on the strength of the
ridging to the east and there are various solutions at this time.
This could bring another couple inches of rain to some. The multiple
rounds of rain will likely lead to additional rises on area rivers
with minor flooding likely by early to mid week.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1215 PM EST Thu Feb 15 2018

Strong southwest flow - both at the surface and aloft - will persist
over all TAF sites through most of this forecast period. Enough
mixing of low layer has occurred that LLWS no longer technically
applicable since SFC sustained and/or gusts in 20s at all sites now,
though one PIREP did show winds as high as 49kts at 030 INVOF KSDF.

Radar showing scattered -SHRA west of a line from IND-BWG.  These
are light enough that vsby reductions are not expected, but will
include VCSH in 18Z issuance, timed with current movement. MVFR CIGS
should remain constant for the most part with these.

Later tonight mainly after 16/06Z - IFR CIGS will return along with
more widespread, heavier rain along and behind a cold front moving
southeast across the OH Valley.  The rain and lower ceilings will
persist up to 18Z, with clearing to follow in the SDF outlook time
frame.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...EER
Long Term...EER
Aviation...JBS
Hazardous weather outlook, Feb 15, 2:17 PM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
317 PM EST Thu Feb 15 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-162030-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
317 PM EST Thu Feb 15 2018 /217 PM CST Thu Feb 15 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon through Tonight.

Winds will be breezy out of the southwest through the evening hours
with gusts of 35-40 mph at times.

As showers move into southern Indiana and north central Kentucky this
evening, a few embedded thunderstorms will be possible. The main
hazard with any thunderstorms will be cloud to ground lightning and
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Several rounds of moderate to locally heavy rainfall will be possible
through the middle of next week. With soils saturated and area
streams and rivers running high, new or renewed flooding is likely
where the heaviest rain falls.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

EER

In the hours before

Special weather statement, Feb 15, 12:36 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Louisville KY
136 PM EST Thu Feb 15 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-152100-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison,
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville,
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford,
Leitchfield, Elizabethtown, Shepherdsville, Louisville,
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
136 PM EST Thu Feb 15 2018 /1236 PM CST Thu Feb 15 2018/

...Gusty Winds This Afternoon...

Gusty winds out of the southwest have developed this afternoon
and are expected to continue through the afternoon into the early
evening hours. Sustained winds of 15 to 25 mph are expected with
gusts of 35 to 40 mph at times. These winds may blow around small
objects and cause some issues for high profile vehicles traveling
on east to west oriented roadways. The winds should diminish
somewhat this evening, but gusts of 25 to 30 mph will continue
into the overnight hours.

EER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 12:13 PM CSTRiver Flood WarningLMKHancock20 days

Nearby

Wind Advisories in Kentucky, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.